Thursday, November 3, 2011

Allergy Medications and Behavior Problems

Were any of you aware that allergy medication has the potential to affect a child's behavior? I had read about Singulair some time ago so when Gess was suffering with allergy problems I refused to give her Singulair because of it. According to their own website the potential Behavioral side effects of taking Singulair are:
Behavior and mood-related changes have been reported. Tell your healthcare provider right away if you or your child have any of these symptoms while taking SINGULAIR:
  • agitation including aggressive behavior or hostility
  • bad or vivid dreams
  • depression
  • disorientation (confusion)
  • feeling anxious
  • hallucination (seeing or hearing things that are not really there)
  • irritability
  • restlessness
  • sleepwalking
  • suicidal thoughts and actions (including suicide)
  • tremor
  • trouble sleeping
Well, what I didn't realize is that ANY allergy medication has the potential to affect a child's behavior! Do you recall last year when I blogged about some behavioral issues my daughter was having? She seemed to suddenly just turn into a very obstinate and rebellious child and I was trying to help her through it. Well, over the course of this last year we figured out what the problem was. It was not Gess going through a "phase" it was her allergy medication!

See, when Gess had her tonsils out we had to take her off medications before her surgery. She got sick for some time after and she ended up off the medication for awhile. We noticed that as she healed her behavior was much better! We thought, maybe the whole problem was her breathing issues and not resting well and that the surgery helped that out. Then, her allergies began to act up so we had to place her back on her meds. Then the behavioral issues suddenly reappeared! It was like turning on a switch. Within a week we were back to aggressive and defiant behavior again.

I spoke to my doctor and mentioned my concern so we switched her medication and tried something else. We had the same problem. We even tried Singulair since they ALL seemed to have the potential to affect behavior. It too changed her mood. We finally settled to just use over the counter medications using Benadryl at night and Sudafed during the day. Do you know we even get some behavior adjustment with just those? It's not as severe as some of the prescription medications but there still is an apparent change.

You know I expected behavioral medications to affect children this way. Medications for ADHD, Depression, Anxiety, and those types of conditions all have a risk of making children (and adults) experience the side effects mentioned above. I had no clue, however, that an allergy medication could do the same thing!

So I have to get the word out, especially to parents of children with DS. If your child is having behavioral issues AND is on allergy medication, you might look to see if there is a correlation. It very well could be the case, and if it is, we need to start letting our health professionals know!

I read in the American Academy of Pediatrics Clinical Report of Health Supervision for Children with Down syndrome that there is some evidence that children with Down syndrome are more sensitive to behavioral medication than their peers. The report states:

"The use of medication for behavioral management should be discussed between the primary care physician and specialists involved in the child's care, because children with Down syndrome may be more sensitive to certain medications. Although there has been little research to directly address the use of psychotropic medications among children with Down syndrome, anecdotal reports indicate that such children may differ in their response to medications."

It seems to me that if our children may respond differently to psychotropic drugs and since allergy medications have the same potential to affect behavior as psychotropic drugs do, then our children may be more sensitive to allergy medications as well. I certainly wish they would do more studies to see just how prevalent this might be.

So please, if you have a child with behavioral issues and they are on a regular dose of allergy medication, try and find out if it is related. If your child only takes allergy medication as needed, watch their behavior and see if you have any issues as well.

I only offer this to you to inform you of the risk. Maybe Gess is some strange case which makes her more sensitive than most, I just do not know. What I do know is that parents should be told of the risk of side effects no matter what! Until I brought this up, I had no idea that her allergy medication had the potential to do that. According to our doctor ALL allergy medications can do that. If nothing else, we need to be told that! We need to know what these drugs might do to our kids and so now you know. Please share this information with others who might need to know too. It's a scary thing to watch your child transform before your eyes, knowing it's a drug that is supposed to help is downright frightening.

6 comments:

Angel Read said...

I believe it... I never took Singulair, but I have horrible allergies and, as a kid, often had to be on medication in the spring, summer and fall. My mom could never find a good medication to give me because everything either made me hyperactive (More so than usual... I had ADHD) or groggy and unable to stay awake in school. Claritin seems to be okay for me now though but I don't know if it effects children differentl!

Anonymous said...

I have a child that has had behavior issues since he was a baby. Pinching biting kicking slapping spitting hitting...when I had him allergy tested, we found out that he has allergies to most trees and grasses. We started him on Singulair...WOW, did he get aggressive. Then we tried Zyrtec...bad too. When I finally found an allergist who is a trained pediatrician and works with kids primarily, he told me the order of aggression of allergy meds in kids (typically): Benadryl (worst), Zyrtec, Claratin and Allergra. Allergra is the only one of these that does not cross the blood barrier, so we assume that this would work best. We have found that we believe that Allergra has created "tics" in our son (who is now 4) and once we took him off of it (as a test), the noises seemed to slow way down. Weird correlation. His behavior has gotten better as he has gotten older, but I truly believe that allergy meds are playing a part in his aggression.

Anonymous said...

My son was acting so bad and hitting his sister, getting bad reports from school. I took him off his allergy medicine (Allegra) and my sweet little boy is back! He has such terrible allergies though, I just don't know what to do! He needs something to help him, but I don't want to give him these drugs if it makes him angry and aggressive. What is a mom to do?!?!?!?!? The poor boy suffers so bad from his allergies. I guess it's time to look for a more natural approach.

NancyT said...

Was realizing this week of "Hell behavior," from my sometimes challenging but mostly good kid seems to have "coincidentally" followed a week of using Allegra. The timing of his violent, aggressive, angry behavior, too odd. My gut tells me the meds are playing a role. Will take him off 100% and see. I'll take itchy eyes and watery nose over throwing furniture any day. ; (

Chryse Wymer said...

My son had an allergic reaction to *something* over the weekend, and he was put on Benadryl. My little guy has autism, so he *already* has behavior issues. The last two days have been *rolling eyes* super. I couldn't imagine him on anything long-term.

fozzgate2 said...

I full understand this and my son is a prime case. He is natural hipper and if you give him allergy meds he goes crazy. This mom is at her breaking point because he has sever allergy and non of the doctors will listen to me. And keep telling I need him on something but what. I went to pick up his pediatrician active (focus meds) at the local herb shop and was talking to her and it appears there is many of kids that have this problem and she recommended a herb that she know of many with great success so verse the doctor telling my child will just have to touch through it I choice to try other methods first. And my friends son is the exact same way. Just wish there was something for them because my son has restricted airway so it makes him more pron to lung infection and allergy do not help us any.

LinkWithin

Related Posts Plugin for WordPress, Blogger...